Oklahoma, 2020

Hail in Oklahoma, April 22, 2020

April 22, 2020 · NWS TSA · 19 events in 5 counties and zones

Strong to severe thunderstorms developed across eastern Oklahoma during the morning of the 22nd, as moist and unstable air was lifted over a warm front located near the Red River. Additional strong to severe thunderstorms developed across eastern Oklahoma during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across eastern Oklahoma during the morning of the 22nd, as moist and unstable air was lifted over a warm front located near the Red River. Additional strong to severe thunderstorms developed across eastern Oklahoma during the afternoon. The strongest storms produced hail up to two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 22, 5:21 AM CST, 49 minutes earlier.

Area forecast discussion, Apr 22, 5:21 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
621 AM CDT Wed Apr 22 2020

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Timing thunderstorm impacts at each terminal continues to be the
main aviation concern, with multiple rounds of impacts likely at
each site for the first 12 to 18 hours of the valid TAF period.
BVO is most likely to see prevailing onstation TSRA for several
hours this morning into early afternoon. MLC/FSM should have the
longest break between rounds of storms of any sites during the
day. Will not include any mention of variable winds/gusts at this
time, but MLC/FSM would be most likely need this later, primarily
in the afternoon/early evening. Expect IFR conditions in
thunderstorms. After the TSRA threat has passed, expect reduced
ceilings/visibilities for several hours thereafter, with some
improvement late likely at BVO and MLC.

&&

.PREV DISCUSSION... /Issued 416 AM CDT Wed Apr 22 2020/

DISCUSSION...

The main forecast concerns focus in the next 12 to 24 hours, and
focus on severe weather, some possibly significant, and heavy
rain/flooding potential.

A fairly potent and compact PV anomaly/maximum centered over
northern NM this morning will track eastward across OK and AR
today and tonight. At the surface, low pressure will develop over
southwest OK this morning in response to the approaching upper
system, and will track into far northwest AR overnight. To the
south of the surface low, a Pacific front/dryline will sweep
across southern OK thru the day and into the evening.

The first round of storms, an MCS tracking across SE OK early this
morning, is what is left over from supercells that dropped big
hail over the western part of the state yesterday and last night.
This activity should continue east with a waning severe threat as
it moves out of the better elevated instability.

The next round is getting going over the Panhandles and western
KS. Storms will continue to develop and expand in coverage across
northern OK and southern KS as the morning wears on. This activity
will be forced by strengthening warm frontogenesis along the
elevated frontal zone oriented west-east along or just south of
the KS border and in advance of a developing 850-700mb low
pressure. Per the latest HRRR runs, storms will be oriented in
west to east bands as they move across NE OK and eventually into
NW AR this afternoon. As a result, storms could train over the
same areas and produce swaths of locally heavy rainfall and flash
flooding. For this reason, a flash flood watch has been issued for
a good portion of NE OK thru this evening, where confidence was
highest on heavy rainfall potential. The area may need to be
expanded based on newer data as the situation evolves. The HRRR
has some hints of updraft helicity in these bands as well, and
while these storms will be elevated, they could produce large
hail.

The surface based instability axis will nose up into SE OK late
this afternoon in advance of the front/dryline, possibly as far
north as I-40, and this is farther north than what was indicated
yesterday. Also as was mentioned yesterday, the axis will be
fairly narrow in SE OK just ahead of the front/dryline. Surface
based storms are expected to develop this afternoon as the cap
weakens from roughly I-40 southward, though coverage is more
uncertain and likely to be more isolated with southward extent.
Looking at the parameters, storms that can reside in the
instability axis for a period of time could produce all severe
hazards, including big hail and tornadoes. With forecast STP
values of 4-8, a strong tornado can't be ruled out. With deep
layer kinematic fields strengthening this afternoon as the basal
portion of the upper trough slides into the region, storms will be
moving at a pretty healthy clip toward the east/northeast. Thus,
as stated yesterday, the significant severe threat will likely be
limited in spatial and temporal extent as storms will probably
outpace the eastward moving but fairly narrow surface based
instability axis and become more elevated as they approach the AR
border. The severe threat should come to a fairly quick end from
west to east this evening. Some lingering showers and storms in
the deformation zone of the passing upper wave will continue
across NE OK and NW AR thru the night but likely without a severe
threat.

An upper wave passing thru the region in NW flow aloft will bring
another chance for showers and storms Thursday night and Friday.
The warm sector should remain to the south and east of area, and
thus elevated storms and a marginal hail threat to SE OK and W
Central AR should be the extent of it.

Looking farther down the road, ridging will be maintained over the
western CONUS and NW flow aloft downstream over the Plains. A cold
front will bring another chance of storms by next Tuesday.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through this evening for OKZ054>057-059>062-
     064-067.

AR...None.
&&

AVIATION.....22
Hazardous weather outlook, Apr 22, 4:26 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
526 AM CDT Wed Apr 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
526 AM CDT Wed Apr 22 2020

...SEVERE STORMS AND FLOODING POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Far Southeast Oklahoma.
	ONSET...Late this afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated to Significant.
	AREA...Eastern Oklahoma.
	ONSET...This afternoon.

	AREA AT GREATEST RISK...Southeast Oklahoma.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 7 AM.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma.
	ONSET...After 7 AM.

	AREA AT GREATEST RISK...Along and north of I-44, west of highway 69
							in northeast Oklahoma.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Mid Morning.

DISCUSSION...

There is an elevated to significant threat of severe storms across
the region, mainly this afternoon and evening along and south of
I-40 in east central and southeast Oklahoma. Large hail to tennis
ball size, damaging winds and tornadoes, some possibly strong,
are possible with any discrete cells across this region. Across
northeast Oklahoma and northwest Arkansas, multiple rounds of
storms are expected today, with mainly a large hail threat. In
addition, storms could train over the same areas and produce
swaths of locally heavy rainfall and increase the threat of flash
flooding.

Strong southeast winds are expected today as low pressure
approaches the region. Winds may gust in the 30 to 40 mph range
at times across northeast Oklahoma and northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY THRU MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Thunderstorm chances increase again Thursday night into Friday as
an upper level disturbance slides across the region. Any storms
that develop over the region will likely be elevated, and capable
of producing marginally severe hail, especially across southeast
Oklahoma and west central Arkansas, on Friday afternoon.

The active pattern continues, with another system expected to
bring chances for storms again by early next week.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Apr 22, 2:06 AM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
306 AM CDT Wed Apr 22 2020

OKZ073-220830-
Pittsburg OK-
306 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG COUNTY
UNTIL 330 AM CDT...

At 306 AM CDT, strong thunderstorms were located along a line
extending from 2 miles north of Ashland to 4 miles west of Daisy.
Movement was northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Mcalester...                      Krebs...
Kiowa...                          Savanna...
Alderson...                       Ashland...
Mcalester Regional Airport...     Haywood...
Scipio...                         Blanco...
Pittsburg...                      Arpelar...

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Oklahoma.

LAT...LON 3468 9589 3468 9605 3472 9609 3493 9609
      3514 9590 3471 9551 3460 9552 3459 9588
TIME...MOT...LOC 0806Z 238DEG 33KT 3480 9608 3454 9582
Special weather statement, Apr 22, 2:25 AM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
325 AM CDT Wed Apr 22 2020

OKZ049-053-220900-
Choctaw OK-Pushmataha OK-
325 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PUSHMATAHA AND NORTHERN
CHOCTAW COUNTIES UNTIL 400 AM CDT...

At 324 AM CDT, a strong thunderstorm was located 7 miles west of
Kent. Another strong thunderstorm was located near Apple. Both
storms were moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Antlers...                        Fort Towson...
Sawyer...                         Rattan...
Kent...                           Messer...
Hugo Lake State Park...           Kellond...
Oleta...                          Cloudy...
Corinne...                        Sobol...
Swink...                          Darwin...
Apple...                          Speer...
Dela...

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Oklahoma.

LAT...LON 3406 9583 3416 9583 3416 9578 3425 9578
      3433 9505 3424 9505 3424 9515 3399 9516
TIME...MOT...LOC 0824Z 269DEG 38KT 3415 9574
Special weather statement, Apr 22, 4:26 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
526 AM CDT Wed Apr 22 2020

ARZ010-OKZ068>070-072-074-076-221100-
Washington AR-Haskell OK-Adair OK-Muskogee OK-Sequoyah OK-
Cherokee OK-Le Flore OK-
526 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON...
HASKELL...SEQUOYAH...SOUTHERN ADAIR...NORTHWESTERN LE FLORE...
SOUTHEASTERN CHEROKEE AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 600 AM
CDT...

At 521 AM CDT, strong southeasterly wind gusts up to 50 mph were
occurring on the west side of a dissipating thunderstorm complex
moving eastward through east central Oklahoma. The back edge of the
dissipating complex is moving to the east at 40 mph, and the
stronger winds will develop once the rain stops. The gusty winds
will persist for up to half an hour once they begin.

Locations in or near the path include...
Sallisaw...                       Stigler...
Muldrow...                        Roland...
Spiro...                          Vian...
Gore...                           Porum...
Webbers Falls...                  Keota...
Mccurtain...                      Bokoshe...
Whitefield...                     Winslow...
Gans...                           Kinta...
Marble City...                    Tamaha...
Brushy...                         Mc Curtain...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 280 and 328.
 Interstate 49 between mile markers 41 and 42.

LAT...LON 3575 9416 3575 9449 3545 9444 3512 9474
      3511 9535 3516 9535 3516 9545 3531 9536
      3529 9535 3534 9535 3572 9509 3579 9412
TIME...MOT...LOC 1021Z 264DEG 40KT 3563 9483 3520 9523
Special weather statement, Apr 22, 5:02 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
602 AM CDT Wed Apr 22 2020

ARZ010-011-019-020-029-OKZ069-072-221145-
Sebastian AR-Madison AR-Washington AR-Franklin AR-Crawford AR-
Adair OK-Sequoyah OK-
602 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
NORTHWESTERN FRANKLIN...CRAWFORD...NORTHWESTERN SEBASTIAN...SOUTHERN
WASHINGTON...SEQUOYAH AND SOUTHERN ADAIR COUNTIES UNTIL 645 AM CDT...

At 559 AM CDT, strong wind gusts on the back side of a dissipating
thunderstorm complex are occurring across east central Oklahoma and
will slide over into west central Arkansas. The strongest wind gusts
will occur after the rain ends and may continue for up to a half
hour after the rain ends.

Wind gusts up to 50 mph will be possible.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Stilwell...
Cedarville...                     Mountainburg...
Natural Dam...                    Alma...
Muldrow...                        Roland...
West Fork...                      Lincoln...
Mulberry...                       Vian...
Dyer...                           Winslow...
Gans...                           Marble City...
Chester...                        Moffett...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 18.
 Interstate 40 in Oklahoma between mile markers 296 and 328.
 Interstate 540 between mile markers 1 and 8.
 Interstate 49 between mile markers 22 and 53.

LAT...LON 3594 9358 3535 9433 3536 9443 3538 9443
      3538 9447 3536 9449 3540 9495 3541 9500
      3543 9502 3564 9484 3564 9481 3567 9481
      3594 9457
TIME...MOT...LOC 1059Z 272DEG 23KT 3581 9428 3543 9482

Lacy
Special weather statement, Apr 22, 5:19 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
619 AM CDT Wed Apr 22 2020

OKZ054-059-221200-
Osage OK-Pawnee OK-
619 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE AND PAWNEE
COUNTIES UNTIL 700 AM CDT...

At 618 AM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Garber to 2 miles east of Perry
to 3 miles north of Stillwater. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Pawnee...                         Hominy...
Cleveland...                      Fairfax...
Jennings...                       Ralston...
Westport...                       Osage...
Hallett...                        Blackburn...
Maramec...                        Skedee...
Walnut Creek State Park...        Sooner Lake...
Southwestern Kaw Lake...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3670 9703 3668 9694 3671 9692 3625 9612
      3616 9668 3616 9682 3624 9682 3625 9692
      3633 9693 3634 9703 3651 9703 3651 9701
      3653 9698 3655 9690 3658 9689 3660 9692
      3658 9698 3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 1118Z 254DEG 40KT 3642 9754 3628 9724 3617 9704

Lacy

The radar

The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Pawnee

When
April 22, 6:10 AM CST
Where
Pawnee County, 0.39 mi NNW of Pawnee
Measured
1.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.335, -96.802

Ping pong ball size hail damaged vehicles and the roofs of homes.

Hail, Pawnee

When
April 22, 7:20 AM CST
Where
Pawnee County, 0.68 mi SSE of Cleveland
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.311, -96.465

Hail, Tulsa

When
April 22, 7:31 AM CST
Where
Tulsa County, 0.78 mi ENE of Red Fork
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.104, -96.017

Half dollar size hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 22, 7:35 AM CST
Where
Tulsa County, Prattville
Measured
1.5 in hail
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
36.120, -96.120

Ping pong ball size hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 22, 7:38 AM CST
Where
Tulsa County, 0.6 mi S of Prattville
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.111, -96.119

Golfball size hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 22, 7:40 AM CST
Where
Tulsa County, 1.59 mi N of Lake Station
Measured
1.5 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.143, -96.083

Ping pong ball size hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 22, 7:43 AM CST
Where
Tulsa County, 2.38 mi SW of Tulsa
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.122, -95.976

Hail, Tulsa

When
April 22, 7:45 AM CST
Where
Tulsa County, 1.02 mi SSW of Garden City
Measured
1.75 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.117, -96.029

Golfball size hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 22, 7:45 AM CST
Where
Tulsa County, 1.64 mi E of West Tulsa
Measured
2 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.149, -95.991

Large hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 22, 7:46 AM CST
Where
Tulsa County, 1.83 mi WNW of Tulsa
Measured
1.25 in hail
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
36.157, -95.982

Half dollar size hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 22, 7:46 AM CST
Where
Tulsa County, 2.58 mi ESE of Garden City
Measured
1.75 in hail
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
36.119, -95.976

Golfball size hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 22, 7:49 AM CST
Where
Tulsa County, 1.92 mi W of Tulsa
Measured
1.5 in hail
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
36.149, -95.984

Ping pong ball size hail damaged vehicles and the roofs of homes.

Hail, Tulsa

When
April 22, 7:50 AM CST
Where
Tulsa County, 2.17 mi SE of Tulsa
Measured
1.25 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.130, -95.920

Half dollar size hail damaged vehicles and the roofs of homes.

Hail, McIntosh

When
April 22, 11:00 AM CST
Where
McIntosh County, 2 mi S of Checotah
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.401, -95.520

Hail, Pawnee

When
April 22, 11:29 AM CST
Where
Pawnee County, 0.94 mi SE of Cleveland
Measured
1 in hail
Reported by
Public
Coordinates
36.309, -96.460

Hail, Le Flore

When
April 22, 12:15 PM CST
Where
Le Flore County, 2 mi N of Wister
Measured
1 in hail
Reported by
Public
Coordinates
34.999, -94.720

Hail, McIntosh

When
April 22, 1:15 PM CST
Where
McIntosh County, 2.82 mi N of Checotah
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.471, -95.523

Hail, Choctaw

When
April 22, 6:09 PM CST
Where
Choctaw County, 3 mi SW of Boswell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.999, -95.907

Hail, Le Flore

When
April 22, 6:58 PM CST
Where
Le Flore County, 2 mi ESE of Whitesboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.669, -94.847

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887955, 887956, 887958, 890247, 887960, 887971, 887975, 887992, 887995, 887997, 887999, 888002, 888004, 888007, 888008, 888011, 888012, 890395, 888013.